Montana, 2016

Hail in Montana, June 13, 2016

June 13, 2016 · NWS BYZ · 6 events in 3 counties and zones

A strong disturbance moved across southeast Montana during the afternoon of the 13th. These thunderstorms were aided by increasing forcing for ascent/vertical shear and the presence of multiple residual boundaries from earlier convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong disturbance moved across southeast Montana during the afternoon of the 13th. These thunderstorms were aided by increasing forcing for ascent/vertical shear and the presence of multiple residual boundaries from earlier convection. Large hail was the impact from these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 13, 12:02 PM MST, 28 minutes earlier.

Area forecast discussion, Jun 13, 12:02 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Billings MT
102 PM MDT MON JUN 13 2016

.SHORT TERM...valid for Tue and Wed...

Severe thunderstorm watch has been issued until 02Z, for areas
east and south of Yellowstone County. An inverted trough was
located from Big Horn to Powder River County at 18Z. Mesoanalysis
showed 1000-2000 j/kg of surface CAPE over the Watch area with
areas of 40 kt of Effective Shear. Precipitable waters were from
/0.7/ to /0.9/ inches over the Watch area. Helicity values were
not very high so tornado threat will be limited. Greatest threats
will be damaging wind gusts, large hail and heavy rainfall. Lift
will be provided by the inverted trough and energy moving through
the SW flow aloft. Threat will diminish after sunset.

Weak diffluence will be over the area on Tue. with a cold front
approaching the area by 00Z Wednesday from the NW. Shear was
forecast to increase over the NW zones in the afternoon, and
across the entire area during Tue. evening. Some higher CAPES
linger in the SE Tue. morning, but otherwise there will be low
CAPE over the area. Any strong thunderstorm threat will be limited
to the high shear area in the NW. Kept some PoPs over the far E in
the morning and had low PoPs central and W in the afternoon
through Tue. night.

SW flow aloft continues over the region through Wed. night. with
just weak energy in the flow. There will be 40-50 kt of shear
across the area, but not much in the way of CAPE. Wed. will be
cooler behind the earlier cold front with a low-level E flow.
Moisture migrates W and NW of the forecast area with time so kept
chance PoPs confined to the W Wed. with slight chance PoPs far W
Wed. night. Arthur

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

The extended continues to look like unsettled, but with no major
concerns. Through the remainder of the work week, the Pacific
trough which is keeping the area under the southwest flow, will
remain over the West Coast. Models are now fairly consistently
keeping the majority of the energy over the mountains. Thus the
bulk of the PoPs in the extended are mostly over the western
mountains and adjacent foothills. Did continue to blend in some
climo PoPs, given the favorability of southwest flow. Temperatures
will for the most part remain in the 70s and 80s.

Going into the weekend, the trough will finally dislodge from the
coast. As it pushes across the northern Rockies, there will be a
better chance for rainfall across much of the area. There is some
model discrepancy on the timing of when the energy actually moves
through the area. So have been fairly general over the weekend.
Arthur/Reimer

&&

.AVIATION...

Showers and thunderstorms will increase from SW to NE across the
area this afternoon and evening. MVFR/IFR conditions or lower will
occur with the storms. E and S of Yellowstone County, expect
possible wind gusts of 50 kt or higher and possible large hail
through 03Z with the thunderstorms. Activity will diminish
overnight from W to E. A few storms will linger in the far E Tue.
morning. Expect areas of mountain obscuration due to the showers
and thunderstorms. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 054/085 052/077 053/082 054/081 053/079 053/081 053/083
    32/T    22/T    22/T    22/T    22/T    22/W    11/U
LVM 047/076 046/070 047/075 047/075 044/076 046/078 046/081
    32/T    34/T    32/T    22/T    22/T    22/T    22/T
HDN 053/085 052/082 052/085 053/084 050/081 052/082 051/083
    41/U    11/B    11/U    22/T    22/T    22/W    11/U
MLS 058/084 057/083 059/084 059/083 057/080 056/080 055/082
    61/B    11/B    11/U    12/T    22/T    22/W    11/U
4BQ 056/085 054/088 060/090 056/087 055/084 054/082 053/083
    62/T    11/B    11/U    12/T    22/T    22/W    11/U
BHK 054/080 054/084 060/086 056/082 055/079 053/079 051/079
    73/T    11/B    11/U    12/T    22/T    33/W    11/U
SHR 049/083 049/086 052/087 051/084 051/082 050/080 050/083
    51/U    11/B    11/U    12/T    22/T    22/W    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 249 in effect until 8 PM MDT this
      evening FOR ZONES 30>33-36>38-57-58.
WY...Severe Thunderstorm Watch 249 in effect until 8 PM MDT this
      evening FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Jun 13, 2:40 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
340 AM MDT MON JUN 13 2016

MTZ029>033-035>038-057-058-WYZ098-099-140000-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
340 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST MONTANA AND NORTHERN WYOMING. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD BE
SEVERE WITH LARGE HAIL...VERY STRONG WINDS AND HEAVY RAINFALL. BE
PREPARED TO TAKE SHELTER SHOULD A STORM THREATEN YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 11:43 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1243 PM MDT MON JUN 13 2016

MTZ034-041-131945-
NORTHERN SWEET GRASS MT-NORTHERN STILLWATER MT-
1243 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1241 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF BIG TIMBER...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREYCLIFF...RAPELJE...HALFBREED LAKE WILDLIFE...
REED POINT AND HAILSTONE WILDLIFE REFUGE.

LAT...LON 4591 10890 4565 10967 4568 10967 4569 10969
      4568 10972 4570 10973 4571 10978 4572 10979
      4573 10982 4584 10992 4613 10909
TIME...MOT...LOC 1841Z 240DEG 29KT 4577 10968

SETZENFAND
Special weather statement, Jun 13, 12:05 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
105 PM MDT MON JUN 13 2016

MTZ034-035-039-132000-
EASTERN CARBON MT-YELLOWSTONE MT-NORTHERN STILLWATER MT-
105 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 104 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF JOLIET...OR 12 MILES EAST OF COLUMBUS...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...BILLINGS HEIGHTS...LOCKWOOD...
BILLINGS WEST END...ACTON...PARK CITY AND SILESIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4551 10898 4562 10915 4598 10863 4577 10822
TIME...MOT...LOC 1904Z 223DEG 25KT 4562 10899

WALSH

The radar

The Billings radar (KBLX), 79 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Big Horn

When
June 13, 12:30 PM MST
Where
Big Horn County, Hardin Airpark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.720, -107.600

Hail, Yellowstone

When
June 13, 12:45 PM MST
Where
Yellowstone County, 0.84 mi SE of Laurel Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.690, -108.740

Hail, Yellowstone

When
June 13, 1:00 PM MST
Where
Yellowstone County, 1.68 mi SW of Billings
Measured
0.88 in hail
Reported by
Public
Coordinates
45.780, -108.500

Hail, Yellowstone

When
June 13, 1:04 PM MST
Where
Yellowstone County, 5.9 mi SW of Lockwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.710, -108.500

Hail, Rosebud

When
June 13, 2:30 PM MST
Where
Rosebud County, 3.17 mi NW of Colstrip
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.910, -106.630

Hail size ranged from pea size on the south end of town to ping pong ball size on the north end. Highway 39 had hail outside the ruts about 6-10 inches deep. Reports indicate not many broken windows but holes in siding were more prevalent.

Hail, Rosebud

When
June 13, 2:30 PM MST
Where
Rosebud County, 2.41 mi W of Colstrip
Measured
1 in hail
Reported by
Public
Coordinates
45.880, -106.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630169, 630170, 630171, 630172, 630173, 630174.